West Virginia, 2018

Strong Wind in West Virginia, April 23, 2018

April 23, 2018 · NWS RLX · 2 events in 2 counties and zones

A line of showers associated with a strong upper level low pressure system moved through the West Virginia coal fields on the 23rd and 24th. With some dry air in the low levels, the showers were able to produce gusty winds that resulted in some minor tree damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A line of showers associated with a strong upper level low pressure system moved through the West Virginia coal fields on the 23rd and 24th. With some dry air in the low levels, the showers were able to produce gusty winds that resulted in some minor tree damage. This included several trees blown down in the Bradshaw and Apple Grove in McDowell County, and several more around Dorothy and Tams in Raleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 23, 3:20 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 23, 3:20 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
420 PM EDT Mon Apr 23 2018

.SYNOPSIS...
Slow moving storm system approaches through tonight with rain
lingering through midweek. Weak high pressure for the end of the
week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 420 PM Monday...Increased PoP across the area into this
evening based on current radar coverage and latest Meso Model
guidance.

As of 200 PM Monday...

A low pressure system will gradually move through the area
tonight and exit Wednesday night. Initial band from this low is
moving though the CWA this afternoon. Winds will stay gusty
through this evening and eventually die down after midnight,
except on the mountain ridgetops. Will keep the wind advisory
going through the evening for the southern and central mountain
zones as 50-60kt low level jet maxes between 00Z-06Z tonight.

Low Pressure moves across the area on Tuesday, keeping
likely pops over the entire region most of the day. Temperatures
stay on the warm side throughout.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 315 PM Monday...

By Tuesday night, a closed low aloft will be located nearly
overhead. Its associated, southern stream low pressure system
will impact the area in the form of gusty rain showers through
Tuesday night and will pivot out of Central Appalachia Wednesday
afternoon as it travels toward the coastal Mid-Atlantic and
northeastern states.

Although rain showers will be common across the area, they
should remain light with minimal risk for flooding. The best
moisture exists further to our South and East in the Smokey
Mountains and areas of the Piedmont - meanwhile we are limited
to about 1" PWAT, at maximum, in this area. Expect widespread
rainfall amounts up to 0.25", with higher amounts up to 0.75"
possible in the eastern mountains - closer to the track of the
low. Widespread cloud cover greatly limits the amount of
instability we can muster, so have opted to leave thunder out of
the forecast at this time.

Wednesday night, the low pulls away toward the NE with weak high
pressure building into the area from the West. Rain showers will
taper through the night from West to East before drying entirely
early Thursday. Temperatures remain seasonable through the
period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 330 PM Monday...

Weak high pressure erodes Thursday night with another southern
stream system and short wave approaching. The southern low
creeps up the Piedmont Friday and has potential to generate
showers along our eastern mountains. However, long-range models
are trending further East with the system which would leave
those areas dry. Confidence is therefore low in that portion of
the forecast.

Meanwhile, a digging trough across the Mississippi Valley
approaches Friday with a mostly-dry cold front. This front will
interact with the southern system Friday night through early
Saturday, generating light shower activity across the bulk of
the area, especially in areas toward the North. Then, the
larger digging trough absorbs the southern system and kicks the
entire mean trough East by mid-Saturday. Ridging aloft and high
pressure builds for the remainder of the weekend with clearing
and warming conditions into the next work week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 220 PM Monday.

Ceilings will lower through the day as clouds our next system
approaches from the southwest. Light rain showers will continue
to move through the region the rest of this afternoon and pretty
much through the rest of the forecast period. Generally VFR
conditions through the rest of this afternoon with brief MVFR
CIGS/VSBYs in showers this evening and overnight tonight. Southeast
winds 10-15kts gusting to 25 to 35kt across area this afternoon
and tonight will gradually shift to a more southerly direction
towards 12Z Tuesday and gradually diminish.

As the low tracks over the area during the day on Tuesday, look
for VFR Cigs/Vsbys to gradually become MVFR and possibly IFR in
heavier showers.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: High to Medium

ALTERNATE SCENARIOS: Timing of MVFR/IFR conditions in showers and
cigs may vary over the area during the overnight and morning hours
on Tuesday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    M    H    H    H    M    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
IFR conditions possible Tuesday and Tuesday night in light to
moderate rain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 2 AM EDT Tuesday for WVZ515>522.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MC
NEAR TERM...JS/MPK
SHORT TERM...MC
LONG TERM...MC
AVIATION...JS
Hazardous weather outlook, Apr 23, 7:05 AM EST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
805 AM EDT Mon Apr 23 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-523>526-241215-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
805 AM EDT Mon Apr 23 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ515>522-241215-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
805 AM EDT Mon Apr 23 2018

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, McDowell

When
April 23, 4:58 PM EST to 5:30 PM EST
Where
McDowell forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Strong Wind, Northwest Raleigh

When
April 23, 8:40 PM EST to 11:15 PM EST
Where
Northwest Raleigh forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743311, 743310.